Nebraska, 2007

Hail in Nebraska, May 3, 2007

May 3, 2007 · NWS CYS · 1 event in 1 county or zone

A line of strong to severe thunderstorms produced gusty winds and some hail over western Scotts Bluff county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A line of strong to severe thunderstorms produced gusty winds and some hail over western Scotts Bluff county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 3, 4:55 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, May 3, 4:55 PM MST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
555 PM MDT THU MAY 3 2007

.UPDATE...
UPDATED FORECAST PACKAGE TO ALLOW THE WIND ADVISORY TO EXPIRE ON
SCHEDULE AT 6 PM MDT.

&&

.PREV DISCUSSION... /ISSUED 400 PM MDT THU MAY 3 2007/

SHORT TERM...TONIGHT THROUGH FRIDAY...
AN ACTIVE LATE AFTERNOON AND EVENING IN STORE FOR SOUTHEAST WY AND
THE NE PANHANDLE WITH A SHARP SHORTWAVE ROTATING THRU THE CWA.
INITIAL SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
CONVERSE...PLATTE...AND LARAMIE COUNTIES EFFECTIVE THROUGH 10 PM
MDT. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG
SHARP SURFACE FRONT LOCATED FROM ALBANY NORTH TO CASPER ATTM. STORM
MOTION IS TO THE NORTH AT AROUND 25 TO 30 MPH. THESE THUNDERSTORMS
WILL GRADUALLY WORK EAST INTO THE REMAINDER OF THE SOUTHEAST WYOMING
AND THE NEBRASKA PANHANDLE THROUGH THE EVENING HOURS. SOUNDINGS
INDICATE STRONG DIRECTIONAL AND SPEED SHEAR SUFFICIENT FOR
SUPERCELLULAR DEVELOPMENT. ADDITIONALLY...INSTABILITY VALUES OF 1200
TO 1800 J/KG OF MUCAPE WILL EXIST ACROSS THE CWA BY LATE THIS
AFTERNOON. HAIL AND STRONG WINDS WILL BE THE PRIMARY THREATS...BUT
CAN NOT RULE OUT THE POSSIBILITY OF TORNADOES GIVEN IMPRESSIVE LOW
TO MID LEVEL SHEAR STRUCTURE. ANOTHER PLUS IN CONVECTIVE DEVELOPMENT
WILL BE A JET STREAK THAT WILL ROTATE AROUND THE BASE OF THE TROUGH
LATE THIS AFTERNOON. THIS WILL PLACE THE CWA IN OPPURTUNE AREA OF
EXIT REGION UPPER LEVEL DIVERGENCE. SUPERCELLULAR/MULTICELL
DEVELOPMENT INITIALLY THIS AFTERNOON AND THIS EVENING SHOULD
CONGLOMERATE INTO A BROKEN SQUALL LINE BY THE EVENING HOURS. EXPECT
THREAT OF SEVERE ACTIVITY TO DIMINISH QUICKLY WITH SUNSET. DRIED
THINGS OUT FOR THE MOST PART AFTER MIDNIGHT...WITH THE EXCEPTION OF
EXTREME ERN ZONES AS WELL AS CONVERSE AND NIOBRARA COUNTIES...WHERE
SOME LOW LEVEL CONVERGENCE WILL CONTINUE TO EXIST. THE NEXT
SHORTWAVE WILL BEGIN TO SPREAD PRECIPITATION CHANCES INTO
SOUTHWESTERN ZONES BY TOMORROW AFTERNOON.

LONG TERM...FRIDAY NIGHT THROUGH THURSDAY...UNSEASONABLY COOL AND
MOIST SCENARIO SETTING UP FOR WEEKEND TO SAY THE LEAST WITH A SNOW
EVENT FOR THE LARAMIE RANGE.  AS IS USUALLY THE CASE...PROBLEM IS
THE LOCATION AND MOVEMENT OF UPPER LOW...AND BELIEVE AT THIS POINT
SLIGHTLY SLOWER EUROPEAN MODELS ARE BETTER FOR NOW.  UPPER LOW
WILL BE OVER EAST CENTRAL UT FRIDAY NIGHT...THEN SHIFT FROM EITHER
WEST CENTRAL OR SW CO SAT MORNING INTO NERN CO SATURDAY AFTERNOON
AND THEN MOVE NNE INTO EASTERN WY.  SO..WHILE VERY COOL AIR ALREADY
SWEEPS OVER THE CWA TONIGHT FROM WEST TO EAST...AIR DOES MODERATE
SOME FRI AFTERNOON AND EVENING WITH COLDEST AIR NOT RETURNING BEHIND
UPPER LOW UNTIL SATURDAY NIGHT.  SNOW LINE WILL LOWER TO 6000-6500
FEET FRIDAY NIGHT AND THEN RISE A FEW HUNDRED FEET SATURDAY BEFORE
LOWERING CLOSE TO 5K FEET SATURDAY NIGHT.  SNOW WILL ACCUMULATE IN
THE MOUNTAINS FRIDAY NIGHT AND SATURDAY MORNING BUT SOME OF THIS
WILL BE MELTING.  CONSIDERED A WINTER STORM WATCH FOR LARAMIE RANGE
FRI NIGHT THROUGH SAT NIGHT BUT THINK THAT ACTUAL HEAVIEST SNOWFALL
MAY HOLD OFF UNTIL SATURDAY NIGHT AND SUNDAY MORNING.  JUST TOO MUCH
UNCERTAINTY AT THIS POINT.  WHILE UPPER LOW FILLS AND EJECTS NEWD
FROM EASTERN WY ON SUNDAY...ANOTHER ONE WILL BE NEAR FOUR CORNERS
AREA.  THIS WILL KEEP AT LEAST SCATTERED RAIN AND SNOW SHOWERS OVER
MOST OF THE CWA SUNDAY INTO MONDAY.  TEMPS WILL SLOWLY MODERATE
TUE THROUGH THU AS WE FINALLY GET BEHIND THE UPPER TROUGH.  THERE
WILL STILL BE SOME SHOWERS/TSTMS TUE...THEN DRIER FOR WED AND THU.

AVIATION...BROAD AREA OF SHOWERS AND STRONG TO SEVERE THUNDERSTORMS
WILL CONTINUE TO PUSH EAST ACROSS TERMINALS THIS AFTERNOON AND
EVENING. EXPECT GENERALLY VFR CONDITIONS INITIALLY ACROSS THE
NEBRASKA AND EASTERN WY TERMINALS WITH MVFR CONDITIONS WITH
THUNDERSTORM ACTIVITY THIS EVENING. CONDITIONS WILL TURN
PREDOMINATELY VFR AFTER MIDNIGHT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...HAHN
LONG TERM....JLH
Hazardous weather outlook, May 3, 5:25 PM MST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
625 PM MDT THU MAY 3 2007

WYZ061>063-065-041500-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
625 PM MDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

ISOLATED SHOWERS WILL CONTINUE OFF AND ON TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY...THEN A SLOW
MOVING LOW PRESSURE SYSTEM WILL AFFECT THE REGION OVER THE WEEKEND.
IT WILL BRING COOLER TEMPERATURES ALONG WITH SOME RAIN...WITH SNOW
ABOVE ABOUT 6000 FEET.  SOME SIGNIFICANT ACCUMULATIONS ARE POSSIBLE
IN THE SOUTHEAST WYOMING MOUNTAINS LATE FRIDAY NIGHT INTO SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR THE
POSSIBILITY OF SEVERE THUNDERSTORMS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059-060-064-066>070-041500-
CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
625 PM MDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO THE LARAMIE RANGE
AND CONVERSE COUNTIES BY MID AFTERNOON...AND THROUGH THE REMAINDER
OF SOUTHEAST WYOMING BY EARLY THIS EVENING. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING DAMAGING THUNDERSTORM WINDS IN EXCESS OF 60
MPH AND HAIL. SEVERE THUNDERSTORMS WILL EXIT SOUTHEAST WYOMING BY
LATE THIS EVENING AS THE COLD FRONT RACES THROUGH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY...THEN A SLOW
MOVING LOW PRESSURE SYSTEM WILL AFFECT THE REGION OVER THE WEEKEND.
IT WILL BRING COOLER TEMPERATURES ALONG WITH SOME RAIN...WITH SNOW
ABOVE ABOUT 6000 FEET.  SOME SIGNIFICANT ACCUMULATIONS ARE POSSIBLE
IN THE SOUTHEAST WYOMING MOUNTAINS LATE FRIDAY NIGHT INTO SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED LATE THIS AFTERNOON AND THIS
EVENING FOR SEVERE THUNDERSTORMS MOVING THROUGH THE AREA.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-041500-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
625 PM MDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

BY LATE THIS AFTERNOON...STRONG TO SEVERE THUNDERSTORMS THAT ARE
EXPECTED TO DEVELOP OVER SOUTHEAST WYOMING...WILL BEGIN TO MOVE
INTO THE WESTERN NEBRASKA PANHANDLE. THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING DAMAGING WIND IN EXCESS OF 60 MPH AND HAIL. SEVERE
THUNDERSTORMS WILL EXIT THE WESTERN NEBRASKA PANHANDLE SHORTLY
AFTER MIDNIGHT AS THE COLD FRONT RACES THROUGH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY...THEN A SLOW
MOVING LOW PRESSURE SYSTEM WILL AFFECT THE REGION OVER THE WEEKEND.
IT WILL BRING COOLER TEMPERATURES ALONG WITH SOME RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED LATE THIS AFTERNOON AND THIS
EVENING FOR SEVERE THUNDERSTORMS MOVING THROUGH THE AREA.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

HAHN

In the hours before

Local storm report, May 3, 3:33 PM MST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
433 PM MDT THU MAY 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             16 SE LARAMIE           41.15N 105.37W
05/03/2007  E1.00 INCH       ALBANY             WY   TRAINED SPOTTER

&&

HAHN
Local storm report, May 3, 4:06 PM MST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
506 PM MDT THU MAY 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             16 SE LARAMIE           41.15N 105.37W
05/03/2007  E0.50 INCH       ALBANY             WY   TRAINED SPOTTER

            WIND SPEEDS ESTIMATED AT 70 MPH.

0456 PM     HAIL             8 SW CHEYENNE           41.06N 104.90W
05/03/2007  E0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

0456 PM     HAIL             18 WNW CHEYENNE         41.24N 105.11W
05/03/2007  E0.75 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

HAHN
Local storm report, May 3, 4:16 PM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
516 PM MDT THU MAY 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             GLENDO                  42.50N 105.03W
05/03/2007  E0.75 INCH       PLATTE             WY   TRAINED SPOTTER

0457 PM     HAIL             CHEYENNE                41.15N 104.79W
05/03/2007  E0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

0511 PM     HAIL             WHEATLAND               42.05N 104.96W
05/03/2007  E0.50 INCH       PLATTE             WY   LAW ENFORCEMENT

&&

HAHN
Local storm report, May 3, 4:41 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
541 PM MDT THU MAY 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             WHEATLAND               42.05N 104.96W
05/03/2007  E1.00 INCH       PLATTE             WY   LAW ENFORCEMENT

0536 PM     TSTM WND DMG     CHEYENNE                41.15N 104.79W
05/03/2007                   LARAMIE            WY   TRAINED SPOTTER

            NATIONWAY CLOSED DUE TO DEBRIS IN ROADWAY.

0531 PM     TSTM WND GST     CHEYENNE                41.15N 104.79W
05/03/2007  M62 MPH          LARAMIE            WY   ASOS

&&

HAHN
Local storm report, May 3, 4:59 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
559 PM MDT THU MAY 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     3 N CHEYENNE            41.19N 104.79W
05/03/2007                   LARAMIE            WY   PUBLIC

            DAMAGE REPORTED TO OUTBUILDINGS ON JACK RABBIT ROAD.

0548 PM     HAIL             15 N CHEYENNE           41.36N 104.79W
05/03/2007  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

HAHN
Local storm report, May 3, 5:45 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
645 PM MDT THU MAY 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     CHEYENNE                41.15N 104.79W
05/03/2007                   LARAMIE            WY   TRAINED SPOTTER

            SCOREBOARD BUILDING AT BRIMMER FIELD BLOWN OVER ALONG

            WITH NUMEROUS REPORTS OF TREES BLOWN OVER THROUGHOUT CITY

0601 PM     TSTM WND GST     CHEYENNE                41.15N 104.79W
05/03/2007  E70 MPH          LARAMIE            WY   PUBLIC

            ESTIMATED WIND SPEEDS TO 70 MPH ALONG WITH PEA SIZED HAIL
            REPORTED.

0522 PM     TSTM WND DMG     CHEYENNE                41.15N 104.79W
05/03/2007                   LARAMIE            WY   PUBLIC

            REPORTS OF TREES UPROOTED ALONG WITH POWER POLES AND
            LINES DOWN ACROSS SW CORNER OF THE CHEYENNE.

&&

HAHN

The radar

The Cheyenne radar (KCYS), 122 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scotts Bluff

When
May 3, 6:21 PM MST
Where
Scotts Bluff County, Mitchell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.950, -103.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19521.